Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Convergence of Madelung-like lattice sums


Authors: David Borwein, Jonathan M. Borwein and Christopher Pinner
Journal: Trans. Amer. Math. Soc. 350 (1998), 3131-3167
MSC (1991): Primary 11P21, 40A05; Secondary :, 11S40, 40B05, 82D25, 30B50
MathSciNet review: 1433111
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We make a general study of the convergence properties of lattice sums, involving potentials, of the form occurring in mathematical chemistry and physics. Many specific examples are studied in detail. The prototype is Madelung's constant for NaCl:

\begin{equation*}\sum _{-\infty}^{\infty} \frac{(-1)^{n+m+p}} {\sqrt{n^2+m^2+p^2}} = -1.74756459 \cdots, \end{equation*}

presuming that one appropriately interprets the summation proccess.


References [Enhancements On Off] (What's this?)

  • 1. David Borwein, Jonathan M. Borwein, and Keith F. Taylor, Convergence of lattice sums and Madelung’s constant, J. Math. Phys. 26 (1985), no. 11, 2999–3009. MR 808518, 10.1063/1.526675
  • 2. Jonathan M. Borwein and Peter B. Borwein, Pi and the AGM, Canadian Mathematical Society Series of Monographs and Advanced Texts, John Wiley & Sons, Inc., New York, 1987. A study in analytic number theory and computational complexity; A Wiley-Interscience Publication. MR 877728
  • 3. D. Borwein, J. M. Borwein, and R. Shail, Analysis of certain lattice sums, J. Math. Anal. Appl. 143 (1989), no. 1, 126–137. MR 1019453, 10.1016/0022-247X(89)90032-2
  • 4. J. P. Buhler and R. E. Crandall, On the convergence problem for lattice sums, J. Phys. A 23 (1990), no. 12, 2523–2528. MR 1063575
  • 5. M. L. Glasser & I. J. Zucker, Lattice Sums, Theoret. Chem. Adv. & Perspectives, 5 (1980), 67-139.
  • 6. G. H. Hardy & M. Riesz, The General Theory of Dirichlet Series, Cambridge Tracts in Mathematics and Mathematical Physics, Cambridge University Press, 1915.
  • 7. M. N. Huxley, Exponential sums and lattice points. II, Proc. London Math. Soc. (3) 66 (1993), no. 2, 279–301. MR 1199067, 10.1112/plms/s3-66.2.279
  • 8. Ekkehard Krätzel, Bemerkungen zu einem Gitterpunktsproblem, Math. Ann. 179 (1969), 90–96 (German). MR 0242781
  • 9. Ekkehard Krätzel and Werner Georg Nowak, Lattice points in large convex bodies. II, Acta Arith. 62 (1992), no. 3, 285–295. MR 1197422
  • 10. E. Landau, Zur analytischen Zahlentheorie der definiten quadratischen Formen (über Gitterpunkte in mehrdimensionalen Ellipsoiden), S.B. Preuss. Akad. Wiss. (1915), 458-476.
  • 11. E. Landau, Über Gitterpunkte in mehrdimensionalen Ellipsoiden, Math. Zeit. 21 (1924), 126-132.
  • 12. E. Landau, Über Gitterpunkte in mehrdimensionalen Ellipsoiden, Math. Zeit. 24 (1926), 299-310.
  • 13. E. Landau, Vorselungen über Zahlentheorie, zweiter Band, achter Teil, Kap 6. Chelsea Publishing Company, New York 1955.
  • 14. Břetislav Novák, Über eine Methode der Ω-Abschätzungen, Czechoslovak Math. J. 21(96) (1971), 257–279 (German). MR 0292761
  • 15. Břetislav Novák, New proofs of a theorem of Edmund Landau, Acta Arith. 31 (1976), no. 2, 101–105. MR 0419392
  • 16. M. Riesz, Sur un théorème de la moyenne et ses applications, Acta Univ. Hungaricae Franc.-Jos. 1 (1923), 114-126.
  • 17. A. Walfisz, Über Gitterpunkte in mehrdimensionalen Ellipsoiden, Math. Zeit. 19 (1924), 300-307.
  • 18. A. Z. Val′fiš, Convergence abscissae of certain Dirichlet series, Akad. Nauk Gruzin. SSR. Trudy Tbiliss. Mat. Inst. Razmadze 22 (1956), 33–75 (Russian). MR 0091306
  • 19. G. N. Watson, A Treatise on the Theory of Bessel Functions, Cambridge University Press, 1922. MR 96i:33010 (later ed.)
  • 20. J. R. Wilton, A series of Bessel functions conected with the theory of lattice points, Proc. London Math. Soc. 29 (1928), 168-188.
  • 21. I. J. Zucker and M. M. Robertson, Some properties of Dirichlet 𝐿-series, J. Phys. A 9 (1976), no. 8, 1207–1214. MR 0412124
  • 22. I. J. Zucker and M. M. Robertson, A systematic approach to the evaluation of ∑_{(𝑚,𝑛)̸=(0,0)}(𝑎𝑚²+𝑏𝑚𝑛+𝑐𝑛²)^{-𝑠}, J. Phys. A 9 (1976), no. 8, 1215–1225. MR 0412115

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 11P21, 40A05, :, 11S40, 40B05, 82D25, 30B50

Retrieve articles in all journals with MSC (1991): 11P21, 40A05, :, 11S40, 40B05, 82D25, 30B50


Additional Information

David Borwein
Affiliation: Department of Mathematics, University of Western Ontario, London, Ontario N6A 5B7, Canada
Email: dborwein@uwo.ca

Jonathan M. Borwein
Affiliation: Centre for Experimental and Constructive Mathematics, Simon Fraser University, Burnaby, BC V5A 1S6, Canada
Email: jborwein@cecm.sfu.ca

Christopher Pinner
Affiliation: Centre for Experimental and Constructive Mathematics, Simon Fraser University, Burnaby, BC V5A 1S6, Canada & Department of Mathematics, University of British Columbia, Vancouver, BC V6T 1Z2, Canada
Email: pinner@cecm.sfu.ca

DOI: https://doi.org/10.1090/S0002-9947-98-01983-7
Keywords: Lattice sums, zeta functions, conditional convergence, Madelung's constant, Dirichlet series, theta functions
Received by editor(s): August 21, 1995
Received by editor(s) in revised form: June 24, 1996
Additional Notes: The first and second authors were partially supported by the Natural Sciences and Engineering Research Council of Canada. The second author also received support from the Shrum Endowment at Simon Fraser University.
Article copyright: © Copyright 1998 American Mathematical Society